Format

Send to

Choose Destination
Pharmacotherapy. 2010 Feb;30(2):219. doi: 10.1592/phco.30.2.219.

Severe lactic acidosis after an iatrogenic propylene glycol overdose.

Author information

1
Rocky Mountain Poison and Drug Center-Denver Health,777 Bannock Street, MC 0180, Denver, CO 80204, USA.

Abstract

Propylene glycol is a diluent found in many intravenous and oral drugs, including phenytoin, diazepam, and lorazepam. Propylene glycol is eliminated from the body by oxidation through alcohol dehydrogenase to form lactic acid. Under normal conditions, the body converts lactate to pyruvate and metabolizes pyruvate through the Krebs cycle. Lactic acidosis has occurred in patients, often those with renal dysfunction, who were receiving prolonged infusions of drugs that contain propylene glycol as a diluent. We describe a 50-year-old man who experienced severe lactic acidosis after receiving an accidental overdose of lorazepam, which contains propylene glycol. The patient was acutely intoxicated, with a serum ethanol concentration of 406 mg/dl. He had choked on a large piece of meat and subsequently experienced pulseless electrical activity with ventricular fibrillation cardiac arrest. He was brought to the emergency department; within 2 hours, he was admitted to the intensive care unit for initiation of the hypothermia protocol. The patient began to experience generalized tonic-clonic seizures 12 hours later, which resolved after several boluses of lorazepam. A lorazepam infusion was started; however, it was inadvertently administered at a rate of 2 mg/minute instead of the standard rate of 2 mg/hour. Ten hours later, the administration error was recognized and the infusion stopped. The patient's peak propylene glycol level was 659 mg/dl, pH 6.9, serum bicarbonate level 5 mEq/L, and lactate level 18.6 mmol/L. Fomepizole was started the next day and was continued until hospital day 3. Continuous renal replacement therapy was started and then replaced with continuous venovenous hemofiltration (CVVH) for the remainder of the hospital stay. The patient's acidosis resolved by day 3, when his propylene glycol level had decreased to 45 mg/dl. Fomepizole was discontinued, but the patient's prognosis was poor (anoxic brain injury); thus care was withdrawn and the patient died. Although the patient's outcome was death, his lactic acidosis was treated successfully with fomepizole and CVVH. Clinicians should be aware that an iatrogenic overdose of lorazepam may result in severe propylene glycol toxicity, which may be treated with fomepizole and CVVH.

PMID:
20099997
PMCID:
PMC2853765
DOI:
10.1592/phco.30.2.219
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center